Texas, 2023

Hail and Damaging Winds in Texas, June 23, 2023

June 23, 2023 · NWS SHV · 7 events in 2 counties and zones

Scattered strong to severe thunderstorms developed across parts of East Texas on the afternoon of June 23rd, aided by forcing for ascent from weak warm air advection and downstream of a significant but weakening cluster of storms shifting southeast from the middle Red River Valley. This was also focused along the eastern periphery of a plume of warm, capping elevated mixed-layer air, which…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered strong to severe thunderstorms developed across parts of East Texas on the afternoon of June 23rd, aided by forcing for ascent from weak warm air advection and downstream of a significant but weakening cluster of storms shifting southeast from the middle Red River Valley. This was also focused along the eastern periphery of a plume of warm, capping elevated mixed-layer air, which supported instability up to 4000 J/kg for boundary layer moisture characterized by mid 70s dew points. Under 25-30 knots of northwesterly flow around 500 millibars, deep-layer shear was marginally supportive for the evolution of supercells, and an upscale growing organized cluster as convective inhibition weakened in the peak late afternoon heating. The environment was at least conditionally supportive of large hail and increasing damaging winds, which ultimately occurred across parts of Rusk County and adjacent Panola County with multiple local storm reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 23, 12:47 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 23, 12:47 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
147 PM CDT Fri Jun 23 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 109 PM CDT Fri Jun 23 2023

Upper-level ridge across Texas into Mexico to drift east into the
ArkLaTex allowing for high temperatures to begin surging upwards
into the mid 90s on Saturday. With increased southerly flow of
moisture and dewpoint values forecast to climb into the mid 70s,
could see heat index values exceeding 105 degrees with a Heat
Advisory possibly needed for Saturday.

There is uncertainty regarding the onset of heat on Saturday due
to the possibility of a decaying thunderstorm complex that several
models are suggesting will roll through the region during the
early morning hours through midday Saturday. Rain cooled air,
overcast skies, and remnant outflow winds early in the day could
delay the diurnal warming cycle just enough to keep heat index
values below criteria. At this time, will hold off on the advisory
until there is more certainty in the models.

With the upper-ridge firmly established across east Texas by Saturday,
any newly formed convection late Saturday afternoon will likely
be confined to a few parishes across northeast Louisiana.

Otherwise, dry conditions expected on Saturday night with
overnight lows forecast to fall into the mid to upper 70s.
/05/

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 109 PM CDT Fri Jun 23 2023

Story continues to remain much of the same in the long term
period when compared to the previous packages. By early Sunday
morning an upper-level disturbances embedded within the mid-level
flow will continue to push southeast across the deep south and
should remain east of the FA. Sunday continues to trend on the
drier side until the late evening and overnight hours as a second
disturbance originating out of southern Missouri and northern
Arkansas will slide southeast ahead a cold front across the
Plains. Guidance continues to signal QPF mainly across the eastern
and northeastern third of the FA ahead of and shortly after 12z
Monday. By late Monday afternoon, the aforementioned sfc cold
front will flatten out on a west to east orientation. Guidance
suggested theta-e gradient highlights the boundary along the I-30
corridor. Question still remains on how far south the boundary
does in fact make it before stalling and retreating north as a
warm front by mid-week. There continues to be a weak QPF signal
for frontal based PoPs along the boundary early Tuesday AM, before
the boundary lifts north Wednesday AM.

While weak QPF signals are present on the medium to long range
solutions, the main story in the period continues to be the threat
for excessive heat starting as early as Sunday as highs in the upper
90s will continue to inch closer to triple digit values by mid-week
as the stubborn ridge aloft holds its position across Texas and
northern Mexico. Discrepancy continues to present itself in the long
range solutions regarding just how far east the ridge axis shifts.
GFS continues to suggest a weaker ridge over Texas with a deeper
trough across the SW and W CONUS while the ECMWF proposes a weaker
trough with a stronger ridge. Regardless, above average temperatures
are progged in the D3-D7 period and with dew points in the mid 70s
currently advertised, heat indices in excesses of 105-110 deg F +
will be possible. Decided to work in a blend of guidance for the
longer range maxT's of the package as the NBM base was representing
a recent warm bias. Looking at this probabilistically, the base NBM
would likely be trending on the higher end of the guidance but given
the amount of time within the period for change, these solutions can
not be ruled out. If short range solutions begin to drift towards
this, then changes will be made.

Bottom line, reviewing over heat safety guidelines will be critical
for those expected to be outdoors for extended periods of time as
the heat related illness threat will be elevated. Staying hydrated
and taking frequent breaks in a cool and shaded area can
limit or prevent overheating. /RK

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Fri Jun 23 2023

A complex of showers and thunderstorms is forecast to move across
the TXK/TYR/GGG/SHV terminal sites from 24/09Z through 24/12Z.
Otherwise, aside from MVFR ceilings possible across LFK near
daybreak, VFR conditions to prevail across area terminals through
24/18Z. East to southeast winds up to 10 knots this afternoon to
become 5 knots or less overnight. Winds to become south to
southwest up to 10 knots on Saturday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  97  79  99 /  20  10   0   0
MLU  71  95  76  98 /   0  20   0  10
DEQ  71  96  76  98 /  30  10  10  10
TXK  75  98  79  98 /  20  10  10  10
ELD  70  95  76  98 /  10  20  10  10
TYR  77  97  79  98 /  20   0   0   0
GGG  76  97  77  98 /  20  10   0   0
LFK  75  97  77  98 /  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...05
LONG TERM....53
AVIATION...05
Hazardous weather outlook, Jun 23, 12:56 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
156 PM CDT Fri Jun 23 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
156 PM CDT Fri Jun 23 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

The chance for showers and thunderstorms this evening, associated
with a decaying thunderstorm complex out of north Texas, can't be
ruled out. Brief locally heavy rain, along with gusty winds, will be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for showers and thunderstorms will return Saturday and again
late Sunday night into early Monday morning. However, overall daily
rain chances will decrease throughout the upcoming work week, as
upper ridging builds over the region. Heat will become the primary
concern as high temperatures will be pushing triple digits. Heat
advisories and/or Excessive Heat Warnings are likely during this
period. The risk of heat related illness will be possible, so taking
proper heat related safety measures will be crucial.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 23, 2:38 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
338 PM CDT Fri Jun 23 2023

TXZ149-152-232115-
Cherokee TX-Nacogdoches TX-
338 PM CDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of west central
Nacogdoches and central Cherokee Counties through 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rusk, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksonville, Rusk, Alto, Wells, Morrill, Forest, Douglass, Maydelle,
Gallatin and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3196 9524 3161 9480 3144 9504 3147 9506
      3146 9507 3147 9510 3149 9511 3150 9509
      3152 9510 3154 9514 3156 9514 3159 9517
      3157 9520 3157 9522 3187 9542
TIME...MOT...LOC 2038Z 311DEG 16KT 3172 9518

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jun 23, 3:17 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
417 PM CDT Fri Jun 23 2023

TXZ149-232200-
Cherokee TX-
417 PM CDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of northwestern
Cherokee County through 500 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reese, or 7 miles northwest of Jacksonville, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksonville, Bullard, Mount Selman, Mixon, Reese, Lake Palestine,
New Summerfield, Gallatin, Cuney and Teaselville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3214 9542 3214 9529 3201 9503 3181 9531
      3207 9543 3208 9542 3211 9545
TIME...MOT...LOC 2117Z 298DEG 8KT 3205 9534

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jun 23, 3:27 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
427 PM CDT Fri Jun 23 2023

OKZ077-232200-
McCurtain OK-
427 PM CDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of northwestern
McCurtain County through 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cloudy, or 24 miles northeast of Hugo, moving
southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wright City, Glover, Bethel, Pickens, Ringold, Mount Herman and
Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3430 9470 3395 9491 3413 9515 3424 9515
      3425 9505 3442 9504
TIME...MOT...LOC 2126Z 300DEG 39KT 3422 9516

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

/26/

The radar

The Shreveport radar (KSHV), 100 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Rusk

When
June 23, 4:06 PM CST
Where
Rusk County, 1.36 mi ESE of Henderson Rusk Co Ar
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.120, -94.830

Nickel size hail reported in Henderson.

Thunderstorm Wind, Rusk

When
June 23, 4:09 PM CST
Where
Rusk County, 0.91 mi SE of Crimcrest
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.140, -94.810

Tree downed onto a home on Forrest Street.

Thunderstorm Wind, Rusk

When
June 23, 6:25 PM CST
Where
Rusk County, 0.91 mi SE of Friar
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.210, -94.890

Multiple trees downed along State Highway 323, making it impassable between Henderson and New London.

Thunderstorm Wind, Rusk

When
June 23, 6:27 PM CST
Where
Rusk County, 0.91 mi NE of Crimcrest
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.160, -94.810

Power lines and large tree limbs downed in Henderson.

Thunderstorm Wind, Rusk

When
June 23, 6:33 PM CST
Where
Rusk County, 3.01 mi ESE of Brachfield
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.040, -94.770

Significant roof damage to a home, and a tree downed onto an RV on adjacent property along County Road 382.

Thunderstorm Wind, Panola

When
June 23, 6:43 PM CST
Where
Panola County, 0.91 mi SE of Fairplay
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.140, -94.520

Trees and power lines downed on County Road 186.

Thunderstorm Wind, Rusk

When
June 23, 6:45 PM CST
Where
Rusk County, 0.59 mi W of Mt Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.920, -94.680

Roofs removed from several carports and sheds in Mount Enterprise.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113487, 1113488, 1113489, 1113491, 1113494, 1113493, 1113492.